Indiana, 2004

Flash Flooding and Hail in Indiana, May 27 to 28, 2004

May 27 to 28, 2004 · NWS ILN · 9 events in 4 counties and zones

5 hail, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 3:45 PM EST, 17 minutes earlier.

Area forecast discussion, May 27, 3:45 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
445 PM EDT THU MAY 27 2004

.SHORT TERM...
CONVECTION HAS DEVELOPED IN CONVERGENT ZONE IN CENTRAL INDIANA.
FURTHER THUNDERSTORM ACTIVITY IS OCCURRING FURTHER WEST IN
MISSOURI. EXPECT AN INCREASE IN CONVECTION THROUGH THE EVENING WITH
THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. CANNOT RULE OUT
FLOODING IN THE NORTHERN ZONES AS STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL. BUT THE WIDESPREAD THREAT REMAINS
IN SOUTHERN THIRD OF COUNTIES WHERE 1 HOUR FLASH FLOOD GUIDANCE IS
1/2 INCH OR LESS. SO HAVE EXTENDED FLOOD WATCH THERE THROUGH 4 AM
EDT.

FRONT WILL BE MOVING THROUGH OVERNIGHT WHICH WILL BRING THE
PRECIPITATION TO AN END. ALTHOUGH HAVE HELD ONTO A SLIGHT CHANCE IN
FAR SOUTHERN ZONES FOR EARLY FRIDAY MORNING. HIGH PRESSURE BUILDING
IN FROM THE NORTHWEST WILL BRING A DRIER AIRMASS. FRONT WILL THEN
BEGIN RETURNING NORTH ON SATURDAY NIGHT. WITH INCREASING MOISTURE
AND THE BOUNDARY NEARBY CANNOT RULE OUT SOME PRECIPITATION IN
SOUTHWEST ZONES LATE THAT NIGHT.

&&

.LONG TERM...
PERSISTENT FRNTL BNDRY MAKES RETURN TO REGION SUN WITH WARM HUMID
AIRMASS AND POTENTIAL FOR CONVECTION.  IT WILL LIFT NORTH AS A WARM
FRNT IN RESPONSE TO AN INTENSIFYING SFC LO OVER UPR MISSISSIPPI
VLY.  AS SFC LO OCCLUDES AND DEEP UPR TROF SHIFT INTO OH VLY
MON...STRONG COLD FRNT WILL SWING THRU FCST AREA WITH CHANCE FOR
TSTMS.  THIS LOOKS TO BE AN IDEAL SETUP FOR SVR WX...AND WILL HAVE
TO BE MONITORED OVER THE UPCOMING HOLIDAY WEEKEND.  ONE MAJOR FACTOR
FOR SVR WILL BE TIMING OF FROPA WHICH EXTENDED MODELS DIFFER ON.
00Z GFS LESS AMPLIFIED WITH UPR FLO PATTERN...AND THUS MORE
PROGRESSIVE WITH FROPA (EAST OF REGION BY ERLY MON AFTN).
ECMWF/UKMET BOTH MORE AMPLIFIED AND SLOWER WITH FROPA ACRS FCST AREA
DURING THE AFTN.  WITH RECENT MODEL TRENDS SUPPORTING SLOWER
SOLN...HAVE KEPT POPS ACRS REGION FOR GOOD PART OF DAY.  WHILE THIS
WOULD ALLOW FOR MORE SFC HEATING AND BETTER INSTABILITY ACRS FCST
AREA...STRONG DYNAMICS WITH SYSTEM INDCG POTENTIAL FOR SVR
REGARDLESS IF FROPA OCCURS DURING MORNING OR AFTN.

PATTERN SHIFT FOR OH VLY AND LWR GRT LKS FOR REMAINDER OF EXTND AS
DVLPG UPR LVL RIDGE ACRS WESTERN CONUS ALLOWS BROAD UPR TROF TO DVLP
ACRS EASTERN HALF OF COUNTRY.  SECONDARY FROPA FOR TUES WILL BRING
CHC SHRA/TSTMS AND REINFORCING SHOT OF COOLER/DRIER AIR. ALL MODELS
ARE LESS AMPLIFIED THAN PREV DAYS RUNS WITH UPR TROF...AND AS A
RESULT HAVE LOWERED POPS AND RAISED TEMPS A BIT WED/THURS.  NW FLO
WILL BRING PLEASANT CONDITIONS WITH NEAR/SLIGHTLY BLO NORMAL TEMPS
AND GENERALLY DRY WX.  RYAN

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH 4 AM EDT INZ073>075.
KY...FLOOD WATCH THROUGH 4 AM EDT KYZ089>100.
OH...FLOOD WATCH THROUGH 4 AM EDT OHZ077>082-088.

&&
Hazardous weather outlook, May 27, 4:12 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT THU MAY 27 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271111-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
512 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN
KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND
FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA...
NORTHERN KENTUCKY AND SOUTHERN OHIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY...
WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION.
REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

AR

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 flash flood. Local standard time, as filed.

Hail, Wayne

When
May 27, 4:02 PM EST to 4:06 PM EST
Where
Wayne County, Bethel
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -84.833

Hail, Fayette

When
May 27, 5:55 PM EST to 6:00 PM EST
Where
Fayette County, Connersville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -85.133

Hail, Wayne

When
May 27, 6:12 PM EST to 6:13 PM EST
Where
Wayne County, 1 mi W of Fountain City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -84.933

Hail, Wayne

When
May 27, 6:14 PM EST to 6:18 PM EST
Where
Wayne County, Fountain City
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.950, -84.917

Hail, Switzerland

When
May 27, 7:04 PM EST to 7:08 PM EST
Where
Switzerland County, 10 mi NE of Vevay
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -84.933

Flash Flood, Ohio

When
May 27, 8:40 PM EST to 9:30 PM EST
Where
Ohio County, Rising Sun
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

Roads were flooded near State Route 56.

Flash Flood, Wayne

When
May 27, 9:21 PM EST to 11:00 PM EST
Where
Wayne County, 3 mi NE of Fountain City
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Boundry Road was flooded and closed.

Flash Flood, Ohio

When
May 27, 10:30 PM EST to May 28, 12:30 AM EST
Where
Ohio County, 4 mi NW of Rising Sun
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

Nelson Road was flooded and impassable.

Flash Flood, Switzerland

When
May 27, 10:30 PM EST to May 28, 12:30 AM EST
Where
Switzerland County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

Numerous roads were flooded and closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401442, 5401443, 5401446, 5401444, 5401445, 5401447, 5401448, 5401449, 5401450.